New York, 2022

Flooding in New York, April 7, 2022

April 7, 2022 · NWS OKX · 6 events in 1 county or zone

A cold front moving through the area brought multiple rounds of rain on April 7th. The front approached and a low pressure system developed over the area resulting in moderate to heavy rain over the Lower Hudson Valley in New York.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A cold front moving through the area brought multiple rounds of rain on April 7th. The front approached and a low pressure system developed over the area resulting in moderate to heavy rain over the Lower Hudson Valley in New York. 2 to 3 inches of rain fell over a several hour period. This resulted in river and poor drainage flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Apr 7, 8:25 PM EST, 36 minutes earlier.

Area forecast discussion, Apr 7, 8:25 PM EST, 36 minutes before
Area Forecast Discussion
National Weather Service New York NY
925 PM EDT Thu Apr 7 2022

.SYNOPSIS...
Low pressure along a complex frontal boundary will track from the
Mid Atlantic coast this evening and across the area overnight.
Weak high pressure follows for Friday. Low pressure lingers
across eastern Canada and the northeast Friday into Saturday.
The low moves slowly east Saturday night through Sunday night as
high pressure gradually builds in from the west. The high then
remains along the eastern seaboard early next week before
shifting south Tuesday and Wednesday. A warm front moves through
Tuesday, as low pressure approaches for the mid- week period.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Winds are increasing ahead of the approaching low which was near
Trenton at 9pm. Winds will weaken when the low moves over the
area.

TJFK VWP has 50 kt at 1k ft.

Heavy rain and embedded tstms have been impacting areas
generally west of the Hudson River this eve as well. Flood
products in effect with more to come.

No major changes to the fcst, outside of marine upgrades, attm.

A highly amplified trough with meridional flow from the south
will continue to transport high PWs of 1.25 to 1.50 inches into
the forecast area this evening. This coupled with a slow moving
frontal system and frontal wave approaching from the Mid
Atlantic states will produce multiple rounds of showers with
embedded thunderstorms. Strong thermal forcing (LLJ around 50 kt
ahead of the frontal wave), particularly the first half of
tonight and increasing instability will result in moderate rain
showers with the potential for heavy rainfall with any embedded
thunderstorms. Instability will be elevated with a gusty
easterly flow of 25 to 35 mph along the coast (20 to 25 mph
inland). This will keep the low levels stable with temperatures
falling into the upper 40s. Hourly rainfall rates will generally
be a tenth to quarter of an inch but up to an inch with any
thunderstorms. Thunderstorms will be short in duration due to a
strong southerly flow aloft. However, with the slow movement of
the longwave trough and frontal boundary, there is the potential
for training of showers and thunderstorms. Locations north and
west of NYC could see an additional 1 to 2 inches of rainfall on
top of the 1/2 to one inch that has already fallen. Based on
latest FFG and WPCs marginal to slight risk, a Flood Watch has
been issued for interior portions of NE NJ and Orange and
Rockland counties in the Lower Hudson Valley. Locations just
east of the watch area under less of risk, but an isolated flash
flood warning cannot be ruled out with a good possibility of
flood advisories through the night.

Precipitation will shut off just after midnight for NYC and
points north and west, and as last as 4 to 5 am far eastern LI
and SE CT. This will coincide with the frontal passage and winds
will shift to the west.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
For Friday look for the west-southwest flow to increase as departing
low pressure pulls up into Northern New England. Skies will clear,
with just some stratocu likely into the afternoon with cold
core cyclonic flow aloft remaining. It appears that much, if not
all of the day will be dry. There could be a few showers that
begin to pivot around the upper level low related to embedded
minor shortwaves that rotate through. These would likely hold
off until late in the day or early evening for western sections.
Temperatures will be mild on a westerly component with upper
50s and lower 60s across the area, near to perhaps a few degrees
above normal.

For Friday night look for more in the way of clouds as showers start
to pop up as they rotate around the upper level feature.
Maintained coverage type wording as this should handle the
situation best. Lows Friday night will be remain above normal by
around 5 degrees.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
The closed low over southeastern Canada and the northeast continues
to move slowly east Saturday through Sunday night as embedded vort
maxes, and shortwaves rotate around the low. Isolated to scattered
showers will be possible at times Saturday through Sunday, and will
be primarily across interior portions of southern Connecticut and
the Lower Hudson Valley.

A high amplitude ridge then follows Sunday night into Monday night,
with the ridge now moving at little more quickly east of the area
than previous forecasts. This will allow a warm front to pass
through Tuesday into Tuesday evening. There is very little lift
along the front, however, guidance is indicating a slight chance for
precipitation. The best forcing will be to the northwest Tuesday
night. Timing differences, and strength of ridging ahead of the next
longwave trough remain Tuesday night into Thursday. The GFS does
amplify the ridge more than the ECMWF by late Thursday keeping low
pressure a little farther to the west and north than the ECMWF. With
timing uncertainties with the approach of an associated cold front
have used the NBM for probabilities. There is some destabilization
by Thursday afternoon and added a slight chance for thunder
inland.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
Low pres tracks across the region tngt, and into ME on Fri.

Mainly IFR or lower thru 9-12Z, then becoming VFR thereafter.

Tstms continue to increase in coverage near KPHL at 2330Z, with
the activity tracking NNE. Increased chances for tstms are
therefore expected this eve, particularly NYC terminals and N
and W. Lesser chances for tstms elsewhere until later tngt.

Tstm chances end by 6Z, with rain ending from W to E thru 12Z.

Strong E winds ahead of the low this eve, then speeds decrease
as the low tracks over the area tngt. Gusts to around 35 kt at
times this eve. Speeds increase out of the W on Fri, with gusts
to around 25 kt possible in the aftn.

LLWS will continue this evening for most of the terminals with
winds at 1000 ft around 50 kt.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Coverage of tstms uncertain. Chance for dense fog at times as
the low tracks across the area, but confidence was too low to
include in the TAFs attm.

.OUTLOOK FOR 00Z SATURDAY THROUGH TUESDAY...
.Friday Night...VFR with decreasing winds.
.Saturday...Aft/Eve SHRA w/brief MVFR possible. W/SW gusts
20-25kt.
.Sunday...VFR. Iso shra. NW gusts 20-25kt.
.Monday...VFR.
.Tuesday...Mainly VFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
The gale wrng has been expanded across the entire area for tngt,
with winds increasing ahead of the low. Winds will diminish
from west to east late tonight as low pressure moves across,
then with the cold frontal passage the winds eventually become
westerly at 10 to 15 kt into Friday. Elevated seas will continue
on the ocean as small craft conditions will continue through
Friday night, and likely through Saturday night with seas
lingering at 5 ft.

Low pressure lingers across eastern Canada into Saturday. The
low moves slowly east Saturday night through Sunday night as
high pressure gradually builds in from the west. The high then
remains along the eastern seaboard early next week before
shifting south Tuesday and Wednesday. A warm front moves through
Tuesday, as low pressure approaches for the mid- week period.

&&

.HYDROLOGY...
An additional 1/2 inch to 1 1/2 inches of rainfall is likely
through tonight. This will be on top of the 1/2 to inch of
rainfall received across locations north and west of the NYC
metro. The higher amounts will occur in any heavier shower
and/or embedded thunderstorm activity first half of tonight
which is more likely across northern and western parts of the
area where a Flood Watch is in effect. Elsewhere, significant or
widespread hydrologic impacts are not expected at this time,
but minor flooding is likely to occur in spots.

No hydrologic impacts are expected this weekend into early next
week.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Flood Watch until 2 AM EDT Friday for NYZ067-069.
NJ...Flood Watch until 2 AM EDT Friday for NJZ002-004-103-105-107.
MARINE...Gale Warning until 4 AM EDT Friday for ANZ331-332-335-338-340-
     345-350-353-355.

&&
Hazardous weather outlook, Apr 7, 3:03 PM EST, 5 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
403 PM EDT Thu Apr 7 2022

NJZ002-004-103-105-107-NYZ067-069-081000-
Western Passaic-Eastern Passaic-Western Bergen-Western Essex-
Western Union-Orange-Rockland-
403 PM EDT Thu Apr 7 2022

...FLOOD WATCH IN EFFECT UNTIL 2 AM EDT FRIDAY...

This Hazardous Weather Outlook is for northeastern New Jersey and
southeastern New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005-009-NJZ006-104-106-108-NYZ068-070>075-176-178-081000-
Northern Fairfield-Southern Fairfield-Hudson-Eastern Bergen-
Eastern Essex-Eastern Union-Putnam-Northern Westchester-
Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens-
Southern Queens-
403 PM EDT Thu Apr 7 2022

This Hazardous Weather Outlook is for southern Connecticut,
northeastern New Jersey and southeastern New York.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather. The
Weather Prediction Center has placed this area in a marginal risk of
excessive rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ006>008-010>012-NYZ078>081-177-179-081000-
Northern New Haven-Northern Middlesex-Northern New London-
Southern New Haven-Southern Middlesex-Southern New London-
Northwest Suffolk-Northeast Suffolk-Southwest Suffolk-
Southeast Suffolk-Northern Nassau-Southern Nassau-
403 PM EDT Thu Apr 7 2022

This Hazardous Weather Outlook is for southern Connecticut and
southeastern New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ332-340-350-081000-
Long Island Sound East of the Mouth of the Connecticut River-
Peconic and Gardiners Bays-
Moriches Inlet NY to Montauk Point NY out 20 nm-
403 PM EDT Thu Apr 7 2022

...GALE WARNING IN EFFECT UNTIL 4 AM EDT FRIDAY...

This Hazardous Weather Outlook is for the Atlantic coastal waters,
eastern Long Island Sound, and the eastern Long Island bays.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-335-338-345-353-355-081000-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
403 PM EDT Thu Apr 7 2022

This Hazardous Weather Outlook is for the Atlantic coastal waters,
New York Harbor, western Long Island Sound, a portion of eastern Long
Island Sound, and the southern Long Island bays.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Apr 7, 8:10 PM EST, 51 minutes before
Special Weather Statement
National Weather Service New York NY
910 PM EDT Thu Apr 7 2022

CTZ009-NJZ002-004-006-103>106-NYZ067>073-080200-
Southern Fairfield CT-Hudson NJ-Eastern Essex NJ-Western Bergen NJ-
Western Passaic NJ-Western Essex NJ-Eastern Bergen NJ-
Eastern Passaic NJ-Rockland NY-Orange NY-Putnam NY-
Southern Westchester NY-Bronx NY-New York (Manhattan) NY-
Northern Westchester NY-
910 PM EDT Thu Apr 7 2022

...Strong thunderstorms will impact portions of southern Fairfield,
Hudson, Passaic, Bergen, northeastern Essex, Westchester,
southeastern Orange, Putnam, Bronx, Rockland and New York (Manhattan)
Counties through 1000 PM EDT...

At 908 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Greenwood Lake to Mott Haven. Movement was
northeast at 45 mph.

HAZARD...Wind gusts 40 to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jersey City, Yonkers, Paterson, Stamford, Norwalk, New Rochelle,
Passaic, White Plains, Wayne, Mott Haven, Hoboken, Bloomfield, East
Tremont, Hackensack and New City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4121 7437 4121 7438 4151 7400 4146 7400
      4151 7374 4131 7355 4116 7347 4116 7341
      4109 7334 4101 7349 4097 7365 4087 7375
      4070 7407 4091 7433 4089 7428 4100 7430
      4102 7443 4105 7445 4104 7450 4109 7450
TIME...MOT...LOC 0108Z 226DEG 38KT 4120 7428 4082 7389

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JM
Local storm report, Apr 7, 8:44 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
944 PM EDT THU APR 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     FLOOD            RIDGEWOOD               40.98N 74.11W
04/07/2022                   BERGEN             NJ   TRAINED SPOTTER

            GARVER SQUARE AND WEST RIDGEWOOD AVE, AREA
            STREETS CLOSED DUE TO FLOODING.

&&
Local storm report, Apr 7, 8:46 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
946 PM EDT THU APR 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 PM     FLOOD            PARAMUS                 40.95N 74.07W
04/07/2022                   BERGEN             NJ   TRAINED SPOTTER

            PER PARAMUS PD, RT 17 NORTHBOUND IS REPORTED
            AS FLOODED.

&&
Local storm report, Apr 7, 8:53 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
953 PM EDT THU APR 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     FLOOD            RIDGEWOOD               40.98N 74.11W
04/07/2022                   BERGEN             NJ   TRAINED SPOTTER

            BASEMENT WATER ISSUES REPORTED ON SUNSET AVE
            AND ON HEIGHTS RD.

&&
Local storm report, Apr 7, 8:56 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
956 PM EDT THU APR 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     FLOOD            PARAMUS                 40.95N 74.07W
04/07/2022                   BERGEN             NJ   TRAINED SPOTTER

            CORRECTS PREVIOUS FLOOD REPORT FROM PARAMUS.
            PER PARAMUS PD, RT 17 NORTHBOUND IS REPORTED
            AS FLOODED.

&&
Local storm report, Apr 7, 9:01 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1001 PM EDT THU APR 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     FLOOD            1 WSW WASHINGTON TOWNSH 40.98N 74.08W
04/07/2022                   BERGEN             NJ   TRAINED SPOTTER

            PARAMUS PD REPORTS RT 17 NORTHBOUND NEAR
            LINWOOD AVE (PARAMUS/RIDGEWOOD BORDER) IS
            FLOODED.

&&

JM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Rockland

When
April 7, 9:01 PM EST to 9:31 PM EST
Where
Rockland County, 1.08 mi SW of Spring Vly Arpt to 1.49 mi SSW of Spring Vly Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.108, -74.033

Car submerged in flood water on South Pascack Road.

Flood, Rockland

When
April 7, 9:39 PM EST to 10:09 PM EST
Where
Rockland County, 0.56 mi SE of Suffern to 0.6 mi WSW of Tallman
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.115, -74.142

Residence filling with water on Route 59.

Flood, Rockland

When
April 7, 9:42 PM EST to 10:12 PM EST
Where
Rockland County, 0.45 mi NNE of Germonds to 0.39 mi SW of Hillcrest
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.126, -74.047

Nine feet of water and rising in basement on Hickory Street.

Flood, Rockland

When
April 7, 10:25 PM EST to 10:55 PM EST
Where
Rockland County, 1.32 mi W of Pearl River to 1.26 mi WSW of Nanuet
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.072, -74.045

Water Rescue of occupant in vehicle stuck in flood waters on Grotke Rd.

Flood, Rockland

When
April 7, 10:50 PM EST to 11:20 PM EST
Where
Rockland County, 0.64 mi WSW of Central Nyack to 0.74 mi S of Central Nyack
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.095, -73.961

Route 59 east and westbound all lanes closed due to flooding between Rt 303 and Palisades Center Drive.

Flood, Rockland

When
April 7, 10:53 PM EST to 11:23 PM EST
Where
Rockland County, 0.81 mi SE of Pearl River to 0.65 mi SE of Pearl River
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.063, -74.007

Flooding conditions reported at Pearl River High School.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2022Every state in 2022This day in weather historyWarnings in New York, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026444, 1026445, 1026446, 1026448, 1026447, 1026449.